Format

Send to

Choose Destination
See comment in PubMed Commons below
Med Toxicol. 1986 Jul-Aug;1(4):261-85.

Poisoning due to tricyclic antidepressant overdosage. Clinical presentation and treatment.

Abstract

Tricyclic antidepressants are among the commonest causes of both non-fatal and fatal drug poisoning in the world. Their toxicity is due to effects on the brain, the heart, the respiratory system and the parasympathetic nervous system. Symptoms usually appear within 4 hours of an overdose and all but the most seriously poisoned patients recover within 24 hours. The most common clinical features are dry mouth, blurred vision, dilated pupils, sinus tachycardia, pyramidal neurological signs, and drowsiness. In severe poisoning, there may be coma, convulsions, respiratory depression, hypotension and a wide range of electrocardiographic (ECG) abnormalities. The most frequent findings on the ECG are prolongation of the PR and QT intervals; the tracing may resemble bundle branch block or supraventricular or ventricular tachycardias. Treatment of poisoning due to the tricyclic antidepressants is essentially supportive, there being insufficient evidence at present to recommend the use of methods to increase elimination of the drug from the body. Gastric aspiration and lavage should be performed if more than 750 mg of drug have been taken. There must be regular monitoring for hypoxia, acidosis and hypokalaemia and these complications should be corrected enthusiastically. Convulsions should be treated with diazepam or chlormethiazole. Muscular paralysis and artificial ventilation should be employed if anticonvulsants are ineffective. Hypotension should be treated firstly by fluid replacement and then with sympathomimetic agents (dopamine or dobutamine). Antiarrhythmic drugs should only be employed if there is evidence of circulatory failure which fails to respond to correction of hypotension. Sodium bicarbonate infusions should be given to cardiotoxic patients who are acidotic and are worth trying even if the patient is not acidotic. Although physostigmine salicylate will reverse most of the features of tricyclic antidepressant poisoning, its effects are short-lived in serious toxicity and it can produce dangerous side effects; physostigmine should therefore be reserved for those patients who have complications of coma or who have resistant cardiotoxicity or convulsions. Drug screening and quantitative determination of tricyclic antidepressant serum concentrations are useful in a minority of patients who have severe, unusual or prolonged symptoms.

PMID:
3537621
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center